Alert archive / Indiana / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Indianapolis, IN

May 30, 2010Vigo County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 30, 2010, 8:14 PM EDT for Vigo County, Indiana. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2010, 8:14 PM EDT (00:14 UTC)
Expired
May 30, 2010, 9:25 PM EDT
In force
71 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WGUS53 KIND 310014
FFWIND
INC167-310300-
/O.NEW.KIND.FF.W.0007.100531T0014Z-100531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT SUN MAY 30 2010

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 1100 PM EDT/1000 PM CDT/

* AT 813 PM EDT/713 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
  THE WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF WEST CENTRAL VIGO COUNTY...INCLUDING THE TOWN OF SANDFORD.

THIS WARNING INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3952 8754 3957 8754 3958 8753 3955 8746
      3943 8745 3938 8754 3939 8754 3951 8755

$$

JK
1 follow-up statement
744 
WGUS73 KIND 310125
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
925 PM EDT SUN MAY 30 2010

INC167-310139-
/O.CAN.KIND.FF.W.0007.000000T0000Z-100531T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VIGO-
925 PM EDT SUN MAY 30 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL VIGO
COUNTY IS CANCELLED...

HEAVY RAIN HAS ENDED AND SO HAS EXCESS RUNOFF FROM HEAVY RAIN  
OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE 
RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3952 8754 3957 8754 3958 8753 3955 8746
      3943 8745 3938 8754 3939 8754 3951 8755

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:51 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 30, 6:51 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
651 PM EDT SUN MAY 30 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

A COLD FRONT WILL MOVE INTO THE AREA ON MONDAY AS THE REMNANTS OF
AN UPPER LOW EJECT THROUGH THE LOWER OHIO VALLEY. THE AREA WILL
THEN BE IN ZONAL FLOW ALOFT WHICH WILL ALLOW FRONTS TO IMPACT THE
AREA INTO NEXT WEEKEND.

&&

.NEAR TERM /TONIGHT/...

MODELS ARE IN DECENT AGREEMENT SO WILL USE A BLEND. FOCUS IS ON
CHANCES FOR RAIN.

FORCING REMAINS WEAK TONIGHT WITH THE COLD FRONT WELL TO THE WEST
AND THE OLD UPPER LOW TO THE SOUTH. EXPECT ONGOING SCATTERED
CONVECTION TO LINGER INTO THE EVENING HOURS. MODELS HINT AT SOME
WEAK FRONTOGENETICAL FORCING IN THE LOWER LEVELS MOVING ACROSS THE
AREA TONIGHT...AND THIS COULD BE JUST ENOUGH FOR ISOLATED STORMS
TO CONTINUE OVERNIGHT. SINCE STORMS ARE ALREADY IN THE
FORECAST...DECIDED TO LEAVE ISOLATED MENTION OVERNIGHT.

MAV/MET TEMPERATURES ARE SIMILAR AND LOOK OK TONIGHT GIVEN
HUMID AIR OVERNIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

FOCUS IS AGAIN ON CHANCES FOR RAIN. MODELS ARE IN DECENT AGREEMENT
IN THIS PERIOD AS WELL...AND WILL USE A BLEND FOR THE MOST PART.

THE COLD FRONT WILL MOVE INTO THE AREA ON MONDAY. AS MENTIONED
ABOVE...THE REMNANTS OF THE OLD UPPER LOW ACROSS THE SOUTHERN
STATES WILL MOVE ACROSS THE LOWER OHIO VALLEY. MEANWHILE...THERE
WILL BE PLENTY OF MOISTURE AND INSTABILITY FOR THEM TO INTERACT
WITH...SO WILL CONTINUE WITH CATEGORICAL POPS.

MAV TEMPS LOOK A BIT WARM MONDAY GIVEN EXPECTED RAINFALL...SO
WILL TRIM SOME.

THE FRONT WILL BEGIN TO EXIT THE AREA MONDAY NIGHT...FINALLY
LOSING ITS INFLUENCE TUESDAY MORNING. WILL GRADUALLY END POPS
THROUGH TUESDAY MORNING. A BRIEF RESPITE CAN THEN BE EXPECTED ON
TUESDAY AFTERNOON AND TUESDAY NIGHT.

MODELS HAVE BEEN HINTING FOR A FEW RUNS NOW THAT ONE OR MORE
CONVECTIVE COMPLEXES MAY IMPACT THE AREA ON WEDNESDAY. THE AREA
WILL BE IN ZONAL FLOW ALOFT AND ATMOSPHERE WILL BE UNSTABLE...SO
AN IMPULSE COULD GENERATE A FEW STORMS. SINCE THE MODELS HAVE BEEN
PERSISTENT...HAVE ADDED LOW POPS TO WEDNESDAY.

MAV/MET TEMPERATURES ARE SIMILAR AND LOOK REASONABLE DURING THE
REMAINDER OF THE SHORT TERM GIVEN EXPECTED CONDITIONS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

FOCUS IN THE LONG TERM WILL BE ON CHANCES FOR RAIN WITH A COUPLE
OF FRONTS THAT MOVE THROUGH THE AREA. GFS/ECMWF ARE GETTING CLOSER
IN THEIR SOLUTIONS...SO USED A BLEND.

A COLD FRONT WILL MOVE THROUGH ON THURSDAY AND WILL BRING ANOTHER
POTENTIAL ROUND OF THUNDERSTORMS. ATMOSPHERE AHEAD OF THE FRONT
WILL BE MOIST AND UNSTABLE...SO CONTINUED WITH HIGH CHANCE POPS.

FRIDAY WILL THEN BE DRY IN BETWEEN FRONTS...THEN ANOTHER FRONT ON
SATURDAY WILL BRING ANOTHER CHANCE OF RAIN. AT THE MOMENT...IT
LOOKS LIKE THE FRONT WILL BE OUT OF THE AREA FOR SUNDAY...ALLOWING
A DRY DAY THEN.

&&

.AVIATION.../FOR 310000Z TAFS/...

HIGH PRESSURE REMAINING OVER SOUTHEAST COAST THROUGH THE PERIOD.
SLOW MOVING COLD FRONT WILL CROSS INDIANA FROM NORTHWEST FROM
MONDAY INTO TUESDAY NIGHT.

ISOLATED EVENING CONVECTION SHOULD DIE BY 02Z AT THE LATEST.
WIDESPREAD TSRA DEVELOPING AFTER ABOUT 15Z MONDAY AS FRONT
APPROACHES. EXCEPT IN TSRA...CEILINGS BKN250 EARLY TONIGHT
LOWERING TO MAINLY 4500 FEET MONDAY. VISIBILITIES OUTSIDE TSRA
REMAINING P6SM SINCE CLOUDS TONIGHT WILL PREVENT FOG.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....50
AVIATION...50
Hazardous weather outlook, May 30, 3:16 AM EDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 AM EDT SUN MAY 30 2010

INZ060-067-310730-
SULLIVAN-KNOX-
316 AM EDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WARNING WILL REMAIN IN EFFECT FOR PORTIONS OF THE WABASH
RIVER. SEE LATEST FLOOD STATEMENTS OR FLOOD WARNINGS FOR MORE
DETAILS.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN ON THURSDAY. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035-036-043>047-051>056-061>065-068>072-310730-
FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-
CLAY-OWEN-MORGAN-JOHNSON-SHELBY-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
316 AM EDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN ON THURSDAY. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-037>042-048-049-057-310730-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-RUSH-
316 AM EDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN ON THURSDAY. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMFLECHT

In the hours before

Special weather statement, May 30, 2:39 PM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 PM EDT SUN MAY 30 2010

INZ070-071-301930-
JACKSON-LAWRENCE-
239 PM EDT SUN MAY 30 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN LAWRENCE AND WESTERN
JACKSON COUNTIES UNTIL 330 PM EDT...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF BROWNSTOWN...OR 14 MILES EAST OF
BEDFORD...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
PLEASANT VIEW AROUND 250 PM EDT...
NORMAN...KURTZ AND HELTONVILLE AROUND 330 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3875 8600 3876 8603 3876 8605 3878 8609
      3877 8617 3878 8620 3877 8625 3877 8628
      3876 8629 3894 8649 3904 8618 3875 8592
TIME...MOT...LOC 1839Z 160DEG 6KT 3884 8624

MRD/50
Special weather statement, May 30, 7:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 PM EDT SUN MAY 30 2010

INZ051-310030-
VIGO-
740 PM EDT SUN MAY 30 2010

...STRONG THUNDERSTORM ADVISORY FOR WESTERN VIGO COUNTY UNTIL 830 PM
EDT/730 PM CDT/...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DENNISON...OR 6 MILES
SOUTHWEST OF TERRE HAUTE.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL WESTERN VIGO COUNTY THROUGH 830 PM EDT/730 PM CDT/

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3935 8759 3936 8754 3955 8754 3956 8753
      3950 8735 3926 8740 3926 8761 3928 8762
      3930 8762 3931 8763
TIME...MOT...LOC 2340Z 103DEG 1KT 3943 8749

JK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:42 PM EDTSpecial Weather StatementINDClay48 min
May 31, 3:19 PM EDTSpecial Weather StatementINDWarren26 min
May 31, 3:39 PM EDTSpecial Weather StatementINDCarroll36 min
May 31, 4:04 PM EDTSpecial Weather StatementINDCarroll41 min
May 31, 4:09 PM EDTSpecial Weather StatementINDMontgomery51 min
May 31, 4:15 PM EDTSpecial Weather StatementINDCarroll45 min
May 31, 4:20 PM EDTSpecial Weather StatementINDParke40 min
May 31, 4:37 PM EDTSpecial Weather StatementINDClinton38 min
May 31, 4:40 PM EDTSpecial Weather StatementINDMadison50 min
May 31, 4:41 PM EDTFlash Flood WarningINDCarroll, Howard3 hr
May 31, 4:43 PM EDTSpecial Weather StatementINDHoward47 min
May 31, 4:52 PM EDTSpecial Weather StatementINDTipton38 min
May 31, 5:03 PM EDTSpecial Weather StatementINDPutnam42 min
May 31, 5:13 PM EDTSpecial Weather StatementINDDelaware47 min
May 31, 5:23 PM EDTSpecial Weather StatementINDJackson52 min
May 31, 5:35 PM EDTSpecial Weather StatementINDShelby40 min
May 31, 5:50 PM EDTSpecial Weather StatementINDJohnson40 min
May 31, 5:56 PM EDTSpecial Weather StatementINDDecatur49 min
May 31, 6:12 PM EDTSpecial Weather StatementINDRandolph48 min
May 31, 6:14 PM EDTSpecial Weather StatementINDHenry46 min
May 31, 6:21 PM EDTSpecial Weather StatementINDRush39 min
May 31, 6:25 PM EDTSpecial Weather StatementINDShelby50 min
May 31, 6:29 PM EDTSpecial Weather StatementINDHenry46 min
May 31, 6:39 PM EDTSpecial Weather StatementINDRandolph51 min
May 31, 7:01 PM EDTAreal Flood AdvisoryINDDelaware, Madison3 hr

Nearby

Flash Flood Warnings in Indiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.